Quantcast

Max Tylenol Dosage Lowered To Lessen Overdose Risk

July 29, 2011

Johnson & Johnson said on Thursday that it is lowering the maximum dose of Extra Strength Tylenol to lessen risk of accidental overdose of acetaminophen, the pain reliever’s active ingredient and the leading cause of liver failure.

The company’s McNeil Consumer Healthcare Division said the new dosing instructions lower the maximum daily dose for single-ingredient Extra Strength Tylenol products sold in the U.S. from 8 pills per day (4,000 mg) to 6 pills per day (3,000 mg).

“Acetaminophen is safe when used as directed,” said Edwin Kuffner, M.D., Vice President of OTC Medical Affairs and Clinical Research at McNeil Consumer Healthcare.

“But, when too much is taken (overdose), it can cause liver damage.  Some people accidentally exceed the recommended dose when taking multiple products at the same time, often without realizing they contain acetaminophen or by not reading and following the dosing instructions.” 

“McNeil is revising its labels for products containing acetaminophen in an attempt to decrease the likelihood of accidental overdosing in those instances,” he said.

McNeil has informed the U.S. Food and Drug Administration (FDA) that the new dosing instructions will appear on Extra Strength Tylenol product packages in the U.S. beginning this fall.

McNeil also said it would be lowering the maximum daily dose for Regular Strength Tylenol and other adult acetaminophen-containing products beginning next year. 

In the mean time, consumers can continue to use their Tylenol and other adult acetaminophen-containing products as currently labeled, the company said.

In addition to Tylenol, acetaminophen is the active ingredient in the prescription pain relievers Percocet and Vicodin, as well as some nonprescription painkillers such as NyQuil and some Sudafed products.  It is also found in thousands of medicines that treat headaches, sore throats, fever and pain.

However, people taking multiple medicines at the same time may not realize how much acetaminophen they are consuming, in part because prescription drug labels often list acetaminophen under the abbreviation “APAP.”

Two years ago, a panel of FDA advisers called for sweeping restrictions on acetaminophen to prevent accidental fatal overdoses.

In January, the agency said it would limit the amount of acetaminophen allowed in Vicodin, Percocet and other prescription painkillers to 325 milligrams per capsule “” less than half the 700 milligram maximum dose of some products on the market at the time.  

The FDA also said it was working with pharmacies and other medical organizations to create standard labeling for the drug.

Excessive consumption of acetaminophen can cause liver damage, and is blamed for about 200 fatal overdoses and 56,000 emergency room visits each year in the United States.

McNeil spokeswoman Bonnie Jacobs told the Associated Press that other makers of painkillers would likely adopt similar changes to their product labels.

Extra Strength Tylenol is manufactured at Johnson & Johnson’s  factory in Las Piedras, Puerto Rico, where production has slowed for months due to the FDA’s concern about manufacturing and quality problems. 

Although the FDA is requiring additional reviews and approvals before medicines can be shipped, J&J said shipments of Extra Strength Tylenol should accelerate in the latter part of this year and throughout next year.

The Las Piedras factory is one of three implicated in a series of 25 recalls since September 2009.  The recalls affected tens of millions of bottles of Tylenol and other nonprescription drugs, several prescription drugs, hip implants and contact lenses made by Johnson & Johnson.

The recalls were based on quality problems that range from metal shavings and improper levels of active ingredients to defective hip implants and packaging with a nauseating odor.

As a result, the Las Piedras facility and a second factory in Lancaster, Pa., are under additional scrutiny.  A third factory, in Fort Washington, Pa., made children’s medicines such as liquid Tylenol, and was closed in April 2010.  It is being destroyed and completely rebuilt.

Jacobs told the Associated Press that the label changes are not related to the recalls.

On the Net:




comments powered by Disqus